FOR IMMEDIATE RELEASE
DETROIT – Patients treated with an epidural steroid injection for back pain relief are at increased risk of bone fractures in the spine, according to a Henry Ford Hospital study.
Researchers say the risk of fracture increased 29 percent with each steroid injection, a finding they believe raises patient safety concerns.
“For a patient population already at risk for bone fractures, steroid injections carry a greater risk that previously thought and actually pose a hazard to the bone,” says Shlomo Mandel, M.D., a Henry Ford orthopedic physician and the study’s lead author.
Dr. Mandel recommends that patients being treated with steroid injections be told about the risks associated with future fractures and undergo bone testing.
The study was accepted as a Best Paper to be presented Thursday, Oct. 25 at the annual meeting of the North American Spine Society in Dallas.
Bone fractures in the spine are the most common fracture in patients with osteoporosis, affecting an estimated 750,000 people annually. Roughly 40 percent of women aged 80 and older experience bone fractures in the spine.
Patients are typically treated with anti-inflammatory drugs and physical therapy. If symptoms persist, an epidural steroid is often prescribed to alleviate pain and improve function. However, steroid use has been linked to diminished bone quality.
In a retrospective study, researchers compared data of 6,000 patients treated for back pain between 2007 and 2010 – 3,000 patients who received at least one steroid injection and 3,000 patients who did not receive injection. The average age of patients was 66 years, and 3,840 were women and 2,160 were men. Researchers also analyzed the incidence of bone fractures in each group. Using the survival analysis technique, researchers found that the number of steroid injections is linked with an increased likelihood of fracture.
The study was funded by Henry Ford Hospital.
EDITOR’S NOTE: Henry Ford did not use the steroid injection medication at the center of the meningitis outbreak.